Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Chicago, IL

May 29, 2006Iroquois County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 29, 2006, 5:03 PM CDT for Iroquois County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 5:03 PM CDT (22:03 UTC)
Expired
May 29, 2006, 5:45 PM CDT
In force
42 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Iroquois County, IL

The radar

The Chicago radar (KLOT), 76 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 292204
SVRLOT
ILC075-292245-
/O.NEW.KLOT.SV.W.0113.060529T2203Z-060529T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
503 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 545 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM LOCATED NEAR CLIFTON...AND MOVING NORTHEAST AT 20 MPH.
  THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN LIMBS AND POWER LINES...
  DAMAGE WEAK STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHEBANSE BY 515 PM...

REPORT WIND DAMAGE OR HAIL TO YOUR NEAREST LAW ENFORCEMENT AGENCY...
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
ROMEOVILLE.

LAT...LON 4089 8813 4085 8798 4100 8779 4100 8813

$$
3 follow-up statements
000 
WWUS53 KLOT 292218
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
517 PM CDT MON MAY 29 2006

ILC075-292245-
/O.CON.KLOT.SV.W.0113.000000T0000Z-060529T2245Z/

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
NORTHWESTERN IROQUOIS COUNTY...

AT 517 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN LIMBS AND POWER
LINES...DAMAGE WEAK STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY. 
THIS STORM WAS LOCATED NEAR CHEBANSE...MOVING NORTHEAST AT 15 MPH.

ADDITIONAL THUNDERSTORMS WILL DEVELOPING BETWEEN CLIFTON AND 
ASHKUM...ALSO MOVING NORTHEAST AT 15 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4089 8813 4085 8798 4100 8779 4100 8813

$$
000 
WWUS53 KLOT 292235
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
533 PM CDT MON MAY 29 2006

ILC075-292245-
/O.CON.KLOT.SV.W.0113.000000T0000Z-060529T2245Z/

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
NORTHWESTERN IROQUOIS COUNTY...

AT 533 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN LIMBS AND POWER
LINES...DAMAGE WEAK STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY. 
THIS STORM WAS LOCATED IN RURAL NORTHWEST IROQUOIS COUNTY...MOVING 
NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHEBANSE BY 540 PM...

A WIND GUST TO 50 MPH WAS REPORTED IN CHEBANSE AT 530 PM CDT...WITH 
SMALL TREE LIMBS DOWN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4089 8813 4085 8798 4100 8779 4100 8813

$$
000 
WWUS53 KLOT 292245
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
544 PM CDT MON MAY 29 2006

ILC075-292254-
/O.EXP.KLOT.SV.W.0113.000000T0000Z-060529T2245Z/

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IROQUOIS COUNTY
EXPIRES AT 545 PM CDT...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED. 
HOWEVER...VERY HEAVY RAIN...GUSTY WINDS...SMALL HAIL...AND FREQUENT 
LIGHTNING ARE STILL POSSIBLE WITH THESE STORMS.

LAT...LON 4089 8813 4085 8798 4100 8779 4100 8813

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:20 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 29, 2:20 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
220 PM CDT MON MAY 29 2006

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...
220 PM CDT

SOLAR POWER WITH A CONVECTIVE TEMP OF 86 HAS BEEN THE TRIGGER SO FAR
WITH THE LATEST SCATTERED SHOWER AND TSTM OUTBREAK. THE MOISTURE
POOL IS FAIRLY SHALLOW NOW BUT MODELS PROMISE TO INCREASE THE LAYER
BY TUESDAY. SO CAN EXPECT MORE EXTENSIVE CLOUD COVER BUT CAN ALSO
EXPECT A LOWER TRIGGER TEMP OF 78. CAPES ARE LOOKING MORE
THREATENING NOW THAN MODELED FOR TUESDAY OR WEDNESDAY. SAME GOES FOR
LI VALUES. HOWEVER MODELS ALSO DRIVING SEVERAL SHORT WAVES THIS WAY
TUESDAY AND WEDNESDAY...SUPPLYING THE NECESSARY TRIGGERS FOR LIFT.

THESE WAVES ARE JUST OUT AHEAD OF COLD FRONT SLIDING ACROSS THE
PLAINS NOW AND DROPPING DOWN THRU THE UPPER AND MID MS VLY ON
TUESDAY AND NEARLY STALLING ACROSS THE LAKES AND MID MS VLY
WEDNESDAY. DONT HAVE REAL GOOD SHEAR WITH ANY STORM OUTBREAK NEXT
TWO DAYS. FREEZING LVL IS UP TO 14K SO VILS SHOULD NOT BE UNLIKE NOW
WHERE WE ARE GETTING PROSPECTS FOR AROUND AN INCH HAIL FROM THE
ALGORITHM. BUT DOESNT APPEAR TO BE ANY MID LVL DRYING ON FCST
SOUNDINGS FOR DOWNDRAFTS TOMORROW. WILL START OFF WITH SCATTERED
TSTMS THIS EVENING THEN CHC OVERNIGHT...TO SCT TSTMS AGAIN TUESDAY.

WILL CONTINUE CHC TSTMS IN FCST INTO WEDNESDAY NIGHT WHEN FROPA SHUD
CUT OFF SFC SUPPORT. BUT UPR TROF NOT THRU UNTIL THURSDAY...SO RAIN
CHANCES MAY NOT ALTOGETHER DISAPPEAR. BUT WILL HAVE DRY AND MILD
CONDS FOR NOW INTO THE REST OF THE WEEK AND THRU THE WEEKEND WITH
HIGH PRESSURE BLDG OVER THE MIDWEST.

RLB

&&

.AVIATION...
100 PM CDT

FOR 18Z TAFS...CUMULUS CONGESTUS WITH BASES AROUND 4500-5000 KFT ARE
OVERSPREADING THE TERMINALS THIS AFTN. VERY ISOLD TSRA POPPING UP IN
RATHER UNSTABLE AIRMASS WITH VERY WEAK SHORTWAVE INDICATED IN MODELS
AND WATER VAPOR IMAGERY OVR CENT IL MOVING NE. WITH NO SIGNIFICANT
UPR LEVEL FORCING MECHANISM OR SFC BOUNDARIES...COVERAGE OF THUNDER
SHOULD BE RATHER LIMITED. THUNDER AND CU SHOULD DISSIPATE AROUND 02Z
WITH LOSS OF DIURAL HEATING. CONVECTION BUILDING OVR THE KC METRO
AREA WILL CONTINUE TO SEND CIRRUS ACROSS MO/IA AND INTO IL THROUGH
THE NIGHT AND INTO TOMORROW. HIGH BASES CU FIELD SHOULD BEGIN TO
THICKEN AGAIN AFT 14Z TUES...THOUGH IT APPEARS BETTER LIFT
ASSOCIATED WITH APPROACHING FRONTAL BOUNDARY WILL HOLD OFF UNTIL AFT
18Z...SO NO MENTION OF PRECIP AT THIS POINT BEYOND THIS AFTN.

RRH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, May 29, 3:00 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CDT MON MAY 29 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-300930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
300 PM CDT MON MAY 29 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF
THESE STORMS THIS EVENING COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST TUESDAY THROUGH WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-300930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
300 PM CDT MON MAY 29 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF
THESE STORMS THIS EVENING COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST TUESDAY THROUGH WEDNESDAY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, May 29, 4:03 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
403 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     CRETE                   41.45N 87.62W
05/29/2006  E75 MPH          WILL               IL   TRAINED SPOTTER

            TREES DOWN

&&

RBRUMER
Local storm report, May 29, 4:07 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
407 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     MANHATTAN               41.43N 87.99W
05/29/2006                   WILL               IL   TRAINED SPOTTER

            POWER LINES DOWN

&&

RBRUMER
Local storm report, May 29, 4:43 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
443 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     AURORA                  41.77N 88.29W
05/29/2006                   KANE               IL   EMERGENCY MNGR

            POWER LINES AND TREES DOWN AT JERICHO ROAD AND OTHER
            POINTS ACROSS THE CITY

&&

RBRUMER
Local storm report, May 29, 4:44 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
444 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             ELGIN                   42.04N 88.29W
05/29/2006  M1.00 INCH       KANE               IL   EMERGENCY MNGR

&&

RBRUMER
Local storm report, May 29, 4:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
456 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MUNSTER                 41.55N 87.50W
05/29/2006                   LAKE               IN   TRAINED SPOTTER

            LARGE LIMBS DOWN...LOCALIZED FLOODING...ROOF DAMAGE

&&

RBRUMER
Local storm report, May 29, 4:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
459 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     DYER                    41.50N 87.51W
05/29/2006                   LAKE               IN   TRAINED SPOTTER

            WINDS ESTIMATED 60 TO 70 MPH TREE LIMBS AND POWER LINES
            DOWN. FLAT ROOF BLOWN OFF BUILDING AT 215TH AND MADISON.

&&

RBRUMER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:07 PM CDTSevere Thunderstorm WarningLOTCook38 min
May 29, 2:37 PM CDTSevere Thunderstorm WarningLOTCook38 min
May 29, 2:47 PM CDTSevere Thunderstorm WarningLOTLaSalle43 min
May 29, 3:06 PM CDTSevere Thunderstorm WarningLOTCook, Kane, Lake, McHenry54 min
May 29, 3:20 PM CDTSevere Thunderstorm WarningLOTKankakee27 min
May 29, 3:29 PM CDTSevere Thunderstorm WarningLOTCook, Will46 min
May 29, 3:39 PM CDTSevere Thunderstorm WarningLOTLee, Ogle37 min
May 29, 3:46 PM CDTSevere Thunderstorm WarningLOTLivingston29 min
May 29, 3:49 PM CDTSevere Thunderstorm WarningLOTDuPage, Kane, Kendall41 min
May 29, 4:11 PM CDTSpecial Marine WarningLOT94 min
May 29, 4:26 PM CDTSevere Thunderstorm WarningLOTKankakee64 min
May 29, 4:43 PM CDTSevere Thunderstorm WarningLOTCook, Lake47 min
May 29, 5:16 PM CDTSevere Thunderstorm WarningLOTCook, Will59 min
May 29, 5:24 PM CDTSpecial Marine WarningLOT96 min
May 29, 5:49 PM CDTSevere Thunderstorm WarningLOTLivingston56 min
May 29, 5:56 PM CDTSpecial Marine WarningLOT94 min
May 29, 6:40 PM CDTFlash Flood WarningLOTKankakee3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.